Many intervention trials for colorectal cancer in familial adenomatous polyposis (FAP) have been conducted all over the world. Many of these trials have consisted of the administration of nonsteroidal anti-inflammatory drugs (NSAIDs) to reduce the size and number of adenomatous polyps. Use of NSAIDs has produced complete regression of the polyps in some cases ( 1 , 2 ). In studies in western countries, severe complications developing as a consequence of administration of NSAIDs have not been reported so far ( 3 ), despite the generally accepted opinion that NSAIDs can cause gastrointestinal complications. In our study in Japan, however, severe adverse effects were recognized with considerable frequency. Therefore, we thought they should be reported to alert the medical community to the possible toxic effects of NSAIDs. Three years ago, we started a clinical intervention trial for patients with FAP and with multiple adenomatous polyps. We planned to treat the patients with sulindac, one of the NSAIDs, to prevent colorectal cancer. This study was approved by an ethics committee of our institute. The six case subjects gave informed consent; five of them had FAP, and the remaining one had more than 30 colorectal adenomatous polyps. We treated the patients on a protocol of sulindac (300 mg/day) and subsequently examined them by total colonoscopy every 6 months. During treatment with sulindac, one patient developed multiple ulcers of the small intestine (i.e., ileo-rectal anastomoses), which were easily observed by colonoscopy. The ulcers could not be ameliorated by decreasing the dose of sulindac to 100 mg/day; therefore, we stopped administering the drug. After 6 months, the size of the ulcers was reduced; 1 year later, all ulcers had scarred and healed. Another patient developed an asymptomatic subcutaneous abscess. The abscess was in the scar from a previous surgery for subdural hemorrhage; it was 3 cm in diameter, and it was determined that it had been caused by a nonspecific infection. It was cured by debridement. Although we changed the protocol to decrease the dose to 100 mg/ day immediately for the remaining four patients, two additional patients presented with complications—one with oligospermia and the other with perforation of a gastric ulcer with sudden onset. Oligospermia was ameliorated by discontinuing sulindac. The perforation was located in a solitary ulcer on the lesser curvature in the upper body of the stomach, but there were no other acute gastric mucosal lesions in the stomach. This patient required emergency surgery. Of the remaining two patients, one had nausea, which disappeared when we administered an antacid without stopping the drug. At the end of the observation, only one of the six patients had no adverse effects ( Fig. 1 ). In three of the six patients, the colorectal polyps were reduced in number in 6 months. Clinical course of six patients treated with sulindac. Independent of the period of treatment, severe adverse effects were recognized in four patients. After treatment with sulindac (100 mg/day for 22 months), one patient had perforation of a gastric ulcer. In conclusion, the outcomes in these patients suggest that sulindac may cause serious problems at a dose of 100 mg/day or more, at least in Japanese patients. We warn researchers and doctors who are going to treat patients with FAP that responses to sulindac may be different among the races.
No takes yet. Share an insight, caveat, or question.
Ishikawa et al. (1997) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: